pharmacology q

Discussion in 'Step I' started by ddw2013, May 13, 2014.

  1. SDN is made possible through member donations, sponsorships, and our volunteers. Learn about SDN's nonprofit mission.
  1. ddw2013

    ddw2013

    16
    2
    Jan 14, 2014
    A 66-year-old man is brought to the emergency
    department by neighbors 1 hour after the sudden
    onset of progressive confusion and sleepiness.
    He had just seen the physician 1 week before,
    and he appeared cheerful and his usual sharp self
    until he was found wandering in his neighbor's
    yard the day of admission. He appears sleepy,
    but he is arousable. He is oriented to person, but
    not to place or time. He recalls two of three
    objects after 5 minutes. He says, "There are so
    many little people here. What sort of place is
    this?" He then falls back asleep. Which of the
    following is the most likely cause of this patient's
    condition?
    (A) Acute paranoid schizophrenia
    (B) Arsenic poisoning
    (C) Dementia, Alzheimer type
    (D) New medication regimen
    (E) Tertiary syphilis

    D is the right answer. Can someone explain?
     
    Last edited: May 13, 2014
  2. SDN Members don't see this ad. About the ads.
  3. Ismet

    Ismet PGY-fun! SDN Administrator 5+ Year Member

    9,526
    8,886
    May 15, 2011
    Physician
    Answer of elimination.

    He has zero signs of paranoia, so it's not A.
    If he had arsenic poisoning, he would have vomiting/diarrhea, alopecia, convulsions, etc. So it's not B.
    He was perfectly fine a week ago, and Alzheimer's doesn't progress that fast, so it's not C.
    Tertiary syphilis would demonstrate things like tabes dorsalis, parasthesias, loss of coordination, etc. It's not E.

    Only thing left that makes sense is D. He visited the doctor a week ago, apparently changed his meds, and now he's experiencing the side effects.
     
    dyspareunia and BlueArc like this.
  4. J ROD

    J ROD Watch my TAN walk!! Lifetime Donor 10+ Year Member

    57,943
    1,644
    Aug 1, 2005
    working on my tan......
    Pharmacist
    Physician
    Rocket Scientist
    Yeah, process of elimination. Sounds like anti-musk
     
    Dharma likes this.
  5. Enzymes

    Enzymes 2+ Year Member

    155
    38
    Mar 13, 2012
    Seems like delirium secondary to the scores of of "anti" drugs that can cause it. Anyone agree?
     
  6. Dharma

    Dharma 5+ Year Member

    i.e. tripping balls. Jamestown, VA 1705.
     
  7. Apoplexy__

    Apoplexy__ Blood-and-thunder appearance Bronze Donor 2+ Year Member

    1,151
    1,425
    Oct 20, 2012
    Up on the Hydra's back
    Yeah.

    Also, you can eliminate C and E because this is delirium, and those would cause dementia.
     
  8. NeuroLAX

    NeuroLAX Discere faciendo 2+ Year Member

    2,916
    321
    Apr 17, 2012
    Remember, delirium presents with acute and fluctuating changes in consciousness with altered perception, disorientation, and poor attention. This patient has all of these symptoms. Given his age and the fact that he recently visited his physician, drugs seem to be the culprit. It's not uncommon for those >65 years to be taking 10 or more prescription medications (polypharmacy).
     
    CherryRedDracul likes this.
  9. dyspareunia

    dyspareunia

    1,019
    587
    Mar 6, 2014
    All this, plus the thread title "pharmacology q".









    ;)
     
    CherryRedDracul likes this.
  10. Ismet

    Ismet PGY-fun! SDN Administrator 5+ Year Member

    9,526
    8,886
    May 15, 2011
    Physician

    :laugh: i totes missed that
     

Similar Threads
  1. Doctor2Be
    Replies:
    2
    Views:
    867
  2. ziffy 850
    Replies:
    4
    Views:
    1,235
  3. amazace
    Replies:
    7
    Views:
    1,057
  4. sheerin
    Replies:
    12
    Views:
    1,684
  5. cbrons
    Replies:
    9
    Views:
    2,274
Loading...

Share This Page